Virginia, 2003

Tropical Storm in Virginia, September 18 to 19, 2003

September 18 to 19, 2003 · NWS LWX · 5 events in 5 counties and zones

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its huge wind field was already piling water up into the southern Chesapeake Bay.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
29
Property damage
$55 million
Crop damage
$130,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. Its huge wind field was already piling water up into the southern Chesapeake Bay. By the time Isabel moved into central Virginia, it had weakened and was downgraded to a tropical storm. Isabel's eye tracked well west of the bay, but the storm's 40 to 60 mph sustained winds pushed a bulge of water northward up the bay and its tributaries producing a record storm surge. The Virginia western shore counties of the Chesapeake Bay and the tidal tributaries of the Potomac, Rappahannock and other smaller rivers, experienced a storm surge which reached 5 to 9 feet above normal tides. In many locations, Isabel's surge was higher than the previous record storm known as the Chesapeake-Potomac Hurricane of 1933. For coastal properties below 10 feet MSL exposed to wave action, much damage was wrought. Impact on the commonwealth of Virginia as a whole is staggering with $1.6 billion in damages with over 1,186 homes and 77 businesses destroyed, 9,110 homes and 333 businesses with major damage and 107,908 homes and over 1,000 businesses affected or impacted with minor damage. An estimated 660,000 dump trucks of debris was generated. At least 10 people were directly killed by the storm with hundreds injured. Almost 2 million electrical customers found themselves without power. Crop losses were calculated to be $59.3 million with another $57.6 million in damages to fences, farm buildings and equipment. Cost to Virginia's Dominion power were $128 million, Red Cross outlays $6 million, military bases $283 million, private property $732 million, National Park Service $123 million, public property $270 million. In Alexandria, the water level in Old Town reached 9.5 feet MSL. Numerous businesses were flooded and the marinas were hard hit. Winds also knocked trees down around the city. Damages totaled $2 million. Storm surge water flooded the employee parking lot of Reagan National Airport. Arlington had 2 homes destroyed and 46 with major damage. Another 146 residences had minor damage. Costs of flooding and damage from falling trees were estimated at $2.5 million. In Fairfax County, 160 homes and 60 condominiums were washed out in the Belleview area south of Alexandria. Over 2000 units had minor to moderate damage from storm surge flooding. In addition, many trees fell causing additional property damage across the county. In the City of Fairfax, 15 homes had major damage from trees. Fairfax County damages came to $18 million. In King George County, four homes and 20 businesses had major damage. An estimated 150 to 200 homes were damaged by wind and falling trees. Dahlgren was the most impacted part of the county which includes the Naval Warfare base. The Route 301 Harry Nice Bridge was closed due to high winds and much of the county was without power. In Prince William County, seven homes were destroyed and 24 homes and 3 businesses had major damage. Scattered trees and wires were down causing roads to be closed. The storm surge washed away 20 feet of embankment along the Potomac which caused one of the CSX tracks to collapse along the Cherry Hill Peninsula. Damages at Quantico Marine Base were significant. Quantico's weather station recorded a 2 minute sustained wind of 54 mph with a peak gust of 78 mph between 11 pm and Midnight on the 18th. Damages to the base included buildings, houses and vehicles hit by fallen trees and flooding destroyed their marina. Total damages were reported to be 9.5 million. In Stafford County, many boats at the docks broke free. Five marinas were destroyed. Thirty-one homes had major damage from fallen trees and another 68 had minor damage with an additional 56 properties affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 18, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU SEP 18 2003

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD
WATCH REMAIN UNCHANGED...

THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID
DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG
KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO
INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST
LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS
BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT
STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM
TORRENTIAL RAINS WEST OF THE METRO AREA.

RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS
ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND
UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER.

VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING
WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT
SINCE NOON.

TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX
OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF
SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS
OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED
SOUTHEAST OF OUR FORECAST AREA.

NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION
AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE
MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE
PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS
VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL
CIRCULATIONS.

PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK
INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT
(WBCHLSLWX)...FOR A LOCAL PERSPECTIVE.

HTTP://WWW.NHC.NOAA.GOV
HTTP://WEATHER.NOAA.GOV/LWX

PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM.

ROGOWSKI

...LONG TERM (SATURDAY THROUGH THURSDAY)...
WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER
AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE
NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS
DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP
INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP
CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE
FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND
SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD

.LWX...
DC...TROPICAL STORM WARNING FOR ZONE 001.

MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL
POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM
WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010.
FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES.

VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND
TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH
IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES.

WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR
ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING
FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 12:45 PM EST, 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY THROUGH FRIDAY MORNING
THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE
EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT
AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS
AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER
GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS
POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, King George

When
September 18, 1:00 PM EST to September 19, 9:00 AM EST
Where
King George forecast zone
Injuries
2 direct, 0 indirect
Property damage
$4.0 million
Crop damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Tropical Storm, Prince William / Manassas

When
September 18, 2:00 PM EST to September 19, 9:00 AM EST
Where
Prince William / Manassas forecast zone
Property damage
$15 million
Crop damage
$50,000
Reported by
NEWSPAPER

Tropical Storm, Stafford

When
September 18, 2:00 PM EST to September 19, 9:00 AM EST
Where
Stafford forecast zone
Injuries
1 direct, 0 indirect
Property damage
$14 million
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Tropical Storm, Arlington / Alexandria / Falls Church

When
September 18, 3:00 PM EST to September 19, 9:00 AM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Injuries
26 direct, 0 indirect
Property damage
$4.5 million
Reported by
NEWSPAPER
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Tropical Storm, Fairfax

When
September 18, 3:00 PM EST to September 19, 10:00 AM EST
Where
Fairfax forecast zone
Property damage
$18 million
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335423, 5335424, 5335425, 5335421, 5335422.